Alert archive / Texas / Small Craft Advisories in 2016

Small Craft Advisory 53, NWS Brownsville, TX

December 11, 2016

NWS Brownsville, TX issued this small craft advisory at Dec 11, 2016, 4:38 AM CST. It took effect at Dec 11, 2016, 7:00 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2016, 4:38 AM CST (10:38 UTC)
In effect from
Dec 11, 2016, 7:00 AM CST
Expired
Dec 11, 2016, 10:00 PM CST
In force
15 hr
Issued by
NWS Brownsville, TX

The text

As transmitted.

215 
WHUS74 KBRO 111038
MWWBRO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
438 AM CST SUN DEC 11 2016

...HAZARDOUS SEAS CONTINUING THROUGH MID AFTERNOON BEYOND 20
NAUTICAL MILES OUT...

.LONG PERIOD SWELLS REMAINING ACROSS THE WESTERN GULF OF MEXICO
WILL CONTINUE TO PRODUCE DANGEROUS SEAS AND WAVES FOR SMALL CRAFT
THIS AFTERNOON MAINLY BEYOND 20 NAUTICAL MILES OUT.

GMZ170-175-112100-
/O.CON.KBRO.SC.Y.0052.000000T0000Z-161211T1200Z/
/O.NEW.KBRO.SC.Y.0053.161211T1300Z-161211T2100Z/
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
438 AM CST SUN DEC 11 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS 
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS EXTENDED A SMALL 
CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON.

* WAVES/SEAS...6 TO 8 FEET...OCCASIONALLY 10 FEET THIS MORNING.

* WINDS...SOUTHEAST 15 TO 20 KNOTS WITH A FEW HIGHER GUSTS MAINLY
  EARLY THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS WAVE AND SEA
CONDITIONS WILL IMPACT SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS AND CONTINUE TO STAY IN PORT UNTIL
CONDITIONS IMPROVE.

&&

$$

52/BSG
2 follow-up statements
825 
WHUS74 KBRO 112058
MWWBRO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
258 PM CST SUN DEC 11 2016

...HAZARDOUS SEAS CONTINUING THROUGH THIS EVENING BEYOND 20 
NAUTICAL MILES OUT...

.LONG PERIOD SWELLS REMAINING ACROSS THE WESTERN GULF OF MEXICO
WILL CONTINUE TO PRODUCE DANGEROUS SEAS AND WAVES FOR SMALL CRAFT
THROUGH THIS EVENING MAINLY BEYOND 20 NAUTICAL MILES OUT.

GMZ170-175-120400-
/O.EXT.KBRO.SC.Y.0053.000000T0000Z-161212T0400Z/
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
258 PM CST SUN DEC 11 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM CST THIS
EVENING...

* WAVES/SEAS...6 TO 8 FEET.

* WINDS...SOUTHEAST 15 TO 20 KNOTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS WAVE AND SEA
CONDITIONS WILL IMPACT SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS AND CONTINUE TO STAY IN PORT UNTIL
CONDITIONS IMPROVE.

&&

$$
555 
WHUS74 KBRO 120403
MWWBRO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1003 PM CST SUN DEC 11 2016

...HAZARDOUS SEAS CONTINUING TONIGHT BEYOND 20 NAUTICAL MILES 
OFFSHORE...

.LONG PERIOD SWELLS MOVING ACROSS THE WESTERN GULF OF MEXICO
TONIGHT WILL CONTINUE TO PRODUCE DANGEROUS SEAS AND WAVES FOR 
SMALL CRAFT FROM 20 TO 60 NAUTICAL MILES OFFSHORE.

GMZ170-175-120900-
/O.EXP.KBRO.SC.Y.0053.000000T0000Z-161212T0400Z/
/O.NEW.KBRO.SC.Y.0054.161212T0403Z-161212T0900Z/
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1003 PM CST SUN DEC 11 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 3 AM CST MONDAY. 

* WAVES/SEAS...6 TO 8 FEET.

* WINDS...SOUTH 20 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS WAVE AND SEA
CONDITIONS WILL IMPACT SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS AND CONTINUE TO STAY IN PORT UNTIL
CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this small craft advisory went out at Dec 11, 4:02 AM CST, 36 minutes earlier.

Area forecast discussion, Dec 11, 4:02 AM CST, 36 minutes before
Area Forecast Discussion
National Weather Service BROWNSVILLE TX
402 AM CST Sun Dec 11 2016

.SHORT TERM (Now through Monday): It's out of winter and into
"spring" beginning later this morning in the Valley and by this
afternoon across the ranchlands/Rio Grande Plains as surface high
continues to weaken though will remain lodged from the Upper
Valley through the ranchlands, which will combine with the return
or the warmer and more humid air to set up a dense fog event later
tonight through mid morning Monday.

Aloft, zonal flow dominates, and with this comes deepening dry
air which will gradually return sunshine later today especially
along/west of Highway 77, with the sunshine returning by late
Monday morning after the fog burns off. One thing to keep an eye
on is the lack of wind north and west of the RGV each day, which
could play a few small tricks with afternoon temperatures.

For the sensible weather: Today, expect the low clouds and
patchy/areas of fog, most pronounced north and west of the Valley,
to erode by late morning and clear out completely by afternoon.
The surge of warmer air will kick up southerly winds for much of
the population, with speeds potentially gusting to 30 mph along
the US 77/IH 69E corridor from noon through sunset. Quite a
different feeling day today compared with Saturday, with afternoon
temperatures in most locations 20-25 degrees higher...upper 70s
to lower 80s...so put away the jackets and return to spring
clothing to the rotation if venturing out.

If headed to the beach, could be one more day of elevated water
levels to reckon with. That said, it appears that a slow veer to
the southeast in wave direction as well as falling sea/wave levels
offshore during the afternoon should bring water levels back
yards below the dune line at high tide. For now will let the
coastal flood statement expire but given the returning sunshine
and warmth a few more folks may be on the beach this afternoon, so
will be keeping a close eye.

Tonight has dense fog written all over it, particularly in
locations that don't see the wind machine which will include all
of the ranchlands and extend through the rural farm communities of
Hidalgo County as well. Guidance highly suggestive of the fog,
but confidence high based on weak pressure gradient that arrives
in these areas ahead of subtle wind shift zone that eases into
south Texas. For the Lower/Mid Valley, just enough southerly flow
should keep widespread dense fog from forming, though expect areas
of fog in general. With the calm winds and temperatures falling
with the dewpoints, the fog should form around or even just before
midnight in the rural areas and the Valley a bit later. Dense Fog
advisories are likely for at least the rural areas and perhaps
more areas, as workweek school and general traffic will be back in
play.

Given the length of night and low level moisture locked in, it
will take several hours for the fog to dissipate with the
ranchlands Rio Grande Plains possibly taking until just before
noon for all of it to dissipate. Thereafter, another mainly sunny
afternoon with more uniform temperatures - though still a shade
cooler (mid to upper 70s) across the ranches with lower to even
mid 80s across the Valley, where winds will be down a bit compared
with Sunday afternoon.

LONG TERM (Monday night through Saturday): The mid level pattern
will remain relatively zonal through much of the long term. Both the
GFS and the ECMWF agree in principle with that scenario. Only late
in the game, roughly Thurs and beyond, will a sharp short wave
trough dive south through the Pacific Northwest and rotate or lift
across the Great Basin. That will support backing in the mid level
pattern to southwest over the fcst area, with a late next weekend
surface front in the offing, but that is just past the end of this
cycle.

While the trough is descending into the CONUS, cold air from Canada
will move down into the Northern Plains on Tuesday. The outbreak
will initially move south along the western side of an upper polar
low over Central Canada, but will be on its own after that, moving
south into Central texas by Wednesday in both long range models, the
GFS and the ECMWF. There will be a brief, mild cool down on Thursday
with the modified air mass and front pushing into the area, with a
wind shift to northeast. Rain chances will remain low through the
forecast with only a slight chance to chance on Thursday. With high
pressure shifting quickly east by Fri, southeast winds will develop
once again, and the previous boundary will move north again as a
warm front. Rain chances on Friday, while possible, were kept on the
low end.

Tuesday and Wednesday will be warm with a few clouds. Temps will be
mainly in the 60s at night and will reach into the lower 80s during
the day for some areas. Slight rain chances will develop Thursday
with increasing cloud cover as a cold front pushes toward the area.
Temps will recover Friday and Saturday as both models advertise
southeast winds, and will push warm Gulf air back over the area. A
storm system will move out of the Rockies and across the plains
Friday into Saturday, with a cold air outbreak racing south with an
expected arrival early Sunday.

&&

.MARINE:
Now through Monday...Seas remain elevated across the outer waters
and moderate southerly flow touching advisory level gusts (20+
knots) as of 3 AM. Remaining swell (8 second period) and only a
slow turn of wave direction to the east southeast should keep near
or just above 7 foot seas through the morning over the outer
waters. For this reason will extend the advisory (seas) until 3 PM
this afternoon based on the latest gridded forecast.

Conditions will only gradually subside overnight but should
finally drop to 3 to 5 feet by Monday. Aside from the morning fog,
conditions in Laguna Madre should be fine for fishing on Monday.
Today may see a brief window before the winds kick up, and small
craft exercise caution will be added to this area for the
afternoon.

Monday night through Thursday night...Light to moderate southeast
to south winds and low to moderate seas will prevail through mid
week. Broad high pressure will cover the north and east Gulf
during this time, supporting the onshore flow. On Thursday, fresh
high pressure will move south over the North Gulf, resulting in
light to moderate east winds across the Lower Texas Coast, which
will become moderate southeast by Thursday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  69  80  69 /  10  10  10  10
BROWNSVILLE          79  69  82  69 /  10  10  10  10
HARLINGEN            80  68  83  67 /  10  10  10  10
MCALLEN              81  66  83  67 /   0   0   0  10
RIO GRANDE CITY      79  63  81  63 /   0   0   0   0
SOUTH PADRE ISLAND   74  71  78  69 /   0  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 3 PM CST this afternoon for
GMZ170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

52/54
Hazardous weather outlook, Dec 10, 8:25 PM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
825 PM CST SAT DEC 10 2016

TXZ251-254>257-111100-
KENEDY-INLAND WILLACY-INLAND CAMERON-COASTAL
WILLACY-COASTAL CAMERON-
825 PM CST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

THIS EVENING: AT THE BEACHES...ROUGH AND HIGH SURF WILL CONTINUE TO
PRODUCE A HIGH THREAT FOR RIP CURRENTS. THE WAVES WILL ALSO RUN UP
TO THE DUNE LINE ESPECIALLY AT HIGH TIDE EARLY THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS WHERE THE BEACHES ARE NARROW.

TONIGHT: PATCHY FOG TOWARD DAYBREAK MAY BECOME LOCALLY DENSE WITH
VISIBILITY BELOW ONE QUARTER MILE...ESPECIALLY FROM RURAL WILLACY
COUNTY THROUGH THE KING RANCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY: PATCHY FOG MAY BE LOCALLY DENSE THROUGH 9 AM WITH
VISIBILITY ONE QUARTER MILE OR LESS ESPECIALLY FROM RURAL WILLACY
COUNTY THROUGH THE KING RANCH. AT THE BEACHES...A MODERATE TO HIGH
THREAT FOR RIP CURRENTS IS EXPECTED.

EARLY MORNING MONDAY THROUGH THURSDAY MORNING: PATCHY TO AREAS OF
DENSE FOG MAY DEVELOP MAINLY BETWEEN 4 AM AND 9 AM EACH DAY.
VISIBILITY COULD FALL TO ONE QUARTER MILE OR LESS AND CREATE
DIFFICULT DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ248>250-252-253-111100-
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-
825 PM CST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

TONIGHT: PATCHY TO AREAS OF LOCALLY DENSE FOG MAY DEVELOP AFTER 3
AM WITH VISIBILITY REDUCED TO ONE QUARTER MILE OR LESS. DRIVING
MAY BECOME DIFFICULT IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY: PATCHY FOG MAY BE LOCALLY DENSE THROUGH 9 AM WITH
VISIBILITY ONE QUARTER MILE OR LESS ESPECIALLY NORTH AND WEST OF
THE HIGH POPULATED AREAS.

EARLY MORNING MONDAY THROUGH THURSDAY MORNING: PATCHY TO AREAS OF
DENSE FOG MAY DEVELOP MAINLY BETWEEN 4 AM AND 9 AM EACH DAY.
VISIBILITY COULD FALL TO ONE QUARTER MILE OR LESS AND CREATE
DIFFICULT DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-111100-
LAGUNA MADRE FROM THE PORT OF
BROWNSVILLE TO THE ARROYO COLORADO-LAGUNA MADRE FROM THE ARROYO
COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX-LAGUNA MADRE FROM 5 NM
NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-COASTAL WATERS FROM PORT
MANSFIELD TO THE RIO GRANDE OUT 20 NM-COASTAL WATERS FROM BAFFIN BAY
TO PORT MANSFIELD OUT 20 NM-WATERS FROM PORT MANSFIELD TO THE RIO
GRANDE EXTENDING FROM 20 TO 60 NM-WATERS FROM BAFFIN BAY TO PORT
MANSFIELD EXTENDING FROM 20 TO 60 NM-
825 PM CST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY FOR DANGEROUS SEAS OF 7 FEET OR HIGHER AND
GUSTY WINDS FROM 20 TO 25 KNOTS CONTINUES TONIGHT FOR THE OUTER GULF
WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED SEAS UP TO 6 FEET WILL CONTINUE THROUGH SUNDAY MORNING OVER
PORTIONS OF THE GULF WATERS BEYOND 20 NAUTICAL MILES OFFSHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 7:51 PM CSTCoastal Flood StatementBROKenedy11 hr
Dec 11, 7:44 AM CSTDense Fog AdvisoryBROHidalgo, Starr3 hr
Dec 11, 12:26 PM CSTCoastal Flood StatementBROKenedy12 hr

Nearby

Small Craft Advisories in Texas, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.